Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Had ankle surgery. Wearing boot cast after devloping occluded DVT. Having leg discoloration. Normal?

Hello I broke both bones of my anckle on January 3 and I had surgery the next day. I have being wearing the boot cast until 3 weeks ago bc I develop a partially occluded DVT on the same leg. I have being taking cumadin since then and the INR is within range. I notice that leg is darker than the other one. Do you think the DVT is getting worse or is it normal to have leg discoloration after this fracture and being wearing the boot cast for so long?
Asked On : Thu, 28 Mar 2013
Answers:  1 Views:  168
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Orthopaedic Surgeon 's  Response

Thanks for writing in,

In your case the causes for discoloration of your foot may be one of the following

1. Usually a dry, scaly and high pigmentation of the skin is present after any casting. This is normal and the skin turns to normal in a weeks time once it gets exposed to adequate humidity,
2. Injuries around ankle stretch the skin and sometimes compromise their vascularity. This may cause discoloration and poor wound healing at times. But again, if there are no signs of infection, this may also become normal,
3. As such DVT doesnt causes discoloration. But due to secondary venous stasis and prolonged edema, the skin may become dark. This venous stasis needs adequate elevation of limb, ankle mobilisation and measures to control and prevent edema from developing,
4. Sometimes due to coumadin, there might be increased bleeding in the local site which can cause hyperpigmentation. These needs titration of the dose of coumadin. But since your INR is normal, this possibility is rare.

So, to find out the exact cause for discoloration, a proper clinical examination of your foot is needed. I would suggest you to consult your doctor and follow his advise.

Get well soon.
Answered: Thu, 11 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor